Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 7, 1998, 2:40 PM EDT for Allendale County, Hampton County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 2:40 PM EDT (18:40 UTC)
- Expired
- May 7, 1998, 3:25 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Allendale County, SC, Hampton County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:00 PM EDT | Hail 0.75 | Hampton, SC | |
| May 7, 3:30 PM EDT | Hail 0.75 | Brunson, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 071839 RRA SVRCHS SCC005-049-071925- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 240 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLENDALE COUNTY IN SOUTH CAROLINA HAMPTON COUNTY IN SOUTH CAROLINA * UNTIL 325 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EASTERN ALLENDALE COUNTY... MOVING EAST AT 40 MPH. THERE WAS ALSO A SEVERE THUNDERSTORM IN WESTERN ALLENDALE COUNTY MOVING TO THE EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LURAY AND LENA IN HAMPTON COUNTY BY 250 PM. INTERSECTION OF US HIGHWAY 301 AND STATE ROUTE 3 IN ALLENDALE COUNTY BY 245 PM. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! SIMENSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:35 AM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 7, 9:35 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 935 AM EDT THU MAY 7 1998 MORNING SOUNDINGS...SURFACE OBSERVATIONS AND SATIMG ALL CONFIRM THAT CURRENT FORECAST PACKAGE IS ON THE RIGHT TRACK. MOISTURE IS IN PLACE WITH THE DEW POINTS NOW IN THE UPPER 60S AND LOWER 70S. CHANCE CATEGORY STILL BEST BET FOR THE AFTERNOON...WITH THE EVENING/OVERNIGHT BEST OPPORTUNITY FOR SEVERE. ON CWF...WILL RAISE SMALL CRAFT ADVISORY FOR TONIGHT. .CHS...SCA CAPE ROMAIN TO SAVANNAH. JH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:50 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 45 min |
| May 7, 3:27 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 48 min |
| May 7, 4:20 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 60 min |
| May 7, 4:34 PM EDT | Tornado Warning | CHS | Colleton | 46 min |
| May 7, 5:15 PM EDT | Tornado Warning | CHS | Charleston | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.